AF Association
14,029 members16,964 posts

Rhythm control drugs after ablation

I am going to see an EP and I am looking here not for advice, more to tap into other people's experience.

So, one ablation for vagal PAF. Worked well until recently, now intermittent atrial flutter, despite increasing dose of Sotalol (which I have taken for 6 years)

Flecainide PIP was the first rhythm control med I took. First dose induced fast atrial flutter. Never taken it since.

I am open to using Flecainide again if the EP suggests it.

So my question is, has anyone safely used a rhythm control med after ablation, that had caused a problem before the ablation? Thanks.

10 Replies
oldestnewest

you need, I believe, a beta blocker or calcium blocker with Flecanide 0- for safety reasons

Reply

Hmm. See my post which just crossed. Calcium channel blockers gave me ectopics. I never used beta blockers due to asthma, but also as as they are contra-indicated for vagal AF as it's susceptible to slow heart rate.

Reply

B.A. (Before Ablation) I was never sure about Flecainide for me. It certainly didn't work 100% of the time (for AF, not AFL); my guess is 20-40%? Dunno, since watching my gastric status and my heart rate and not sleeping on my left and getting my heart rate up a bit were more effective.

A.S. (Anno Sinusi) it's definitely helped me to quell ectopics and to ward off that horrible jittery feeling both in the solar plexus and system-wide. I found a couple of journal papers that said that Flec does have a vagolytic effect. ( ncbi.nlm.nih.gov/pmc/articl... except ignore the ST elevation bit) 50 mg b.d. has never been quite enough. 100 mg b.d. is what I keep to, 150mg b.d. tended to possibly increase ectos and did lengthen my QT to a level that concerned my Cardio, but that was all before I found Amlodipine was making some of the ectos (calcium channel blockers (as well as beta blockers & digoxin) contra-indicated for vagal AF - sorry can't find the journal ref. just now)

Mind, I had a flutter ablation with my PVI, which was also re-done when I had my top-up.

One weird thing I have noticed with Flec is that changing a dose is noticeable - either increases or decreases my symptoms (usually decrease), which then settle back a day or two later. Not imagining it, happens every time I change dose, for years now.

2 likes
Reply

I have been put on Flecainide twice and both times it gave me palpitations and was taken off it immediately. Other rhythm control drugs do work on me though.

2 likes
Reply

Sorry forgot. First time I took flecainide was before an ablation. Second time was after, 8 years later, same effect, palpitations on both occasions.

3 likes
Reply

Thank you for your replies. My thinking behind the post was that ablation might possibly modify autonomic responses in the heart. So maybe vagal afibbers like me could become adrenergic afibbers after ablation which seems to be my experience. In which case using a rhythm control med which was a problem previously, might be ok.

I will ask the EP.

Reply

I was taken off Propafenone and Diltiazem straight away and told never to take them again unless under medical supervision because Propafenone was causing too fast HR and Diltiazem too slow ie tachybrady syndrome. No suggestion ablation would change that.

1 like
Reply

Thank you, that's very helpful.

Reply

I would think if they did want to try Flecanaide it would be under controlled conditions for obvious reasons

1 like
Reply

Yes I would prefer that, thanks for your reply.

Reply

You may also like...